Iowa, 2020

Winter Weather in Iowa, February 8 to 9, 2020

February 8 to 9, 2020 · NWS FSD · 1 event in 1 county or zone

A confluent trough digging into the Northern Plains established a tight mid-level frontal band which focused snowfall as it traversed the region. The band remained nearly stationary for 6 to 9 hours from east central South Dakota into southwest Minnesota.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A confluent trough digging into the Northern Plains established a tight mid-level frontal band which focused snowfall as it traversed the region. The band remained nearly stationary for 6 to 9 hours from east central South Dakota into southwest Minnesota. Instability led to further contraction of the frontal band with a very intense gradient from little snow to a half-foot or more. Isolated thundersnow was reported across southwest Minnesota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 8, 9:25 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Feb 8, 9:25 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
925 PM CST Sat Feb 8 2020

.UPDATE...
Issued at 924 PM CST Sat Feb 8 2020

Evolution of the precipitation this evening has been rapid and
fairly in line with earlier forecast. Dynamically, a fairly open
mid-level wave will scoot out across SD during the overnight and
early Sunday morning hours, with a more closed feature which can
be seen on evening WV loop moving pretty much near to just north
of I-90. The leading warm advective/frontogenetic band is fairly
narrow at present, and has featured a period of 1/4 to 1/2sm
visibility, which is not surprising given the reservoir of weakly
negative EPV streaming over the boundary. Frontogenetic boundary
will reach a pivot point and stretch out across near the Highway
14 corridor for numerous hours into the last half of the night,
and this will likely feature some areas with snowfall rates of
1-2" per hour. If these remain stationary over an area, likely
narrow areas of snowfall amounts will be more of the 10-14" range,
which matches up well with the HREF probability matched mean.
Should note that much of the high res guidance is running a bit
slow on development and intensification. There is actually a bit
of convective instability in some of the forecast soundings over
the BKX/MML/MWM areas starting around 05z, so would not even be
surprised to get a rogue thundersnow event somewhere north and
east of KFSD. Areas to the south of this band are likely to get a
quick inch or little more, and this included the FSD area which
will see this start by around 930 pm.

In terms of changes, did add in two counties to the warning in
southwest MN (Murray and Cottonwood) based on the expected 5-9"
snowfall. Still some questions on areas south of existing advisory
with the amount of snowfall and the impact of the stronger winds
developing very late tonight into midday Sunday. May get a better
feel once have seen how much actual snowfall occurs, and if we get
some light freezing precip later tonight/early Sunday to crust
over the new snow. Still watching for mid-levels to dry out
somewhat to the south of the band later tonight, which will serve
to sharpen the southern boundary as well as bring a threat for a
brief period of freezing drizzle. However, impacts from any icing
would likely be minimal given the leading snowfall.

&&

.SHORT TERM...(This Evening through Sunday)
Issued at 353 PM CST Sat Feb 8 2020

Complex forecast in the near term with low pressure system moving
through the area leading to a narrow but intense band of snow along
the highway 14 corridor. Conditions are expected to rapidly
deteriorate this evening as initial band of 700 mb frontogenesis
sweeps across the area.  This band will pivot north with time, and
moderate to heavy precipitation is expected to fall along the
highway 14 corridor through the overnight.  With strong
frontogenetic forcing lingering through the night, and negative
EPV*, expect to see 1+"/hr rates of snowfall through the overnight.
Further to the south, snowfall is a much tougher call as area
remains south of much of the forcing after the initial frontogenetic
band.  Expect a very tight gradient of snowfall on the south side of
the snow band setting up north of I-90.

GFS model soundings are hinting at the potential for freezing
drizzle developing after 09Z Sunday morning across northwest Iowa as
the elevated dendritic layer dries out.  NAM keeps deeper saturation
around through the morning, while the HRRR and RAP are a bit slower
than the GFS in drying the elevated dendritic layer.  With strong
low level cold air advection leading to lift through the morning
hours, have expanded winter weather advisory across northwest Iowa
for the combination of snow, strong winds and potential for light
icing.

Speaking of the winds, strong low level cold air advection coupled
with strong pressure rises (near 7 mb/3hrs) behind the front will
aid in creating gusty winds through at least the morning hours on
Sunday.  Have issued a wind advisory in the Missouri River Valley
for the gusty winds where strongest pressure rises are coupled with
cold air advection. Potential to expand either the wind advisory or
the winter weather advisory across the center part of the forecast
area (currently void of headlines) on Sunday morning depending on
the blowing snow potential.  Blowing snow model suggests the
greatest potential for blowing snow will likely be as snow is
falling as snow liquid ratio will generally be in the 10-15:1 range
through the event.

.LONG TERM...(Sunday Night through Saturday)
Issued at 353 PM CST Sat Feb 8 2020

Much quieter forecast in the extended with the first half of the
week expected to be dry with near seasonal temperatures.  Upper
trough currently working south along the west coast gets caught
between the northern and southern branches of the jet, before
eventually being guided east by the southern branch of the jet.  At
this point, there is growing confidence the mid week disturbance
will remain south of the forecast area; however, much cooler air
works south as the system shifts off to the east.  Could see light
precipitation as the arctic boundary plunges south Wednesday into
Wednesday night. Cold air doesn't stick around for long however as
strong southerly winds develop during the first half of next
weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 550 PM CST Sat Feb 8 2020

Ceiling will be lowering this evening as a band of precipitation
develops across the area. The most widespread and significant
snowfall is expected along a KHON-KMWM line, where snowfall is
likely to reduce visibility to 1/2sm or less at times tonight.
Visibilities could be briefly low as the band passes over the
KFSD area in the developmental stage after 03z this evening, but
should set up mainly north, which could allow some drying aloft to
allow a chance for freezing drizzle late tonight into early Sunday
mainly near and south of I-90. Widespread MVFR ceilings likely
retain residence a bit longer into Sunday, with drying behind
allowing erosion from the north/northwest later in the afternoon.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory from 3 AM to 3 PM CST Sunday for SDZ068>071.

     Winter Storm Warning until noon CST Sunday for SDZ038>040.

     Winter Weather Advisory until noon CST Sunday for SDZ054>056.

MN...Winter Weather Advisory until 3 PM CST Sunday for MNZ089-090-097-
     098.

     Winter Storm Warning until 3 PM CST Sunday for MNZ071-072-080-
     081.

IA...Wind Advisory from 3 AM to 3 PM CST Sunday for IAZ020-031.

     Winter Weather Advisory until 3 PM CST Sunday for IAZ001>003-013-
     014.

NE...Wind Advisory from 3 AM to 3 PM CST Sunday for NEZ013-014.

&&

UPDATE...Chapman
SHORT TERM...BT
LONG TERM...BT
AVIATION...Chapman
Hazardous weather outlook, Feb 8, 4:58 PM CST, 6 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
458 PM CST Sat Feb 8 2020

SDZ054>056-092300-
Miner-Lake-Moody-
458 PM CST Sat Feb 8 2020

This Hazardous Weather Outlook is for east central South Dakota.

.DAY ONE...Tonight.

Snow will develop during the evening, and will continue overnight,
possibly heavy for short periods. Total snowfall will average between
2 and 6 inches, greatest amounts likely north of Highway 34.
However, potential accumulations could still change due to only a
small shift in the location of the heaviest band.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

While snowfall will be ending in the morning with just a dusting of
additional accumulation, blustery northwest winds will increase to
20 to 30 mph, with a few gusts as high as 45 mph. This will likely
result in some areas of blowing and drifting snow through the midday
hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SDZ038>040-092300-
Beadle-Kingsbury-Brookings-
458 PM CST Sat Feb 8 2020

This Hazardous Weather Outlook is for east central South Dakota.

.DAY ONE...Tonight.

A band of heavy snowfall will evolve during the evening, and snow
will continue heavy at times tonight. With a fairly narrow band of
heaviest snowfall expected, a slight shift in the location of the
band could bring varying amounts. Generally, accumulations will
average between 4 and 9 inches, with heaviest amounts expected north
of Highway 14. Northerly winds increasing late tonight to 20 to 30
mph with gusts to 40 mph will likely bring areas of blowing and
drifting snow.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

While snowfall will be ending in the morning with an inch or less
additional accumulation, blustery northwest winds of 20 to 30 mph,
with a few gusts as high as 45 mph, will likely result in some areas
of blowing and drifting snow through the midday hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-092300-
Lincoln-Lyon-
458 PM CST Sat Feb 8 2020

This Hazardous Weather Outlook is for southwest Minnesota.

.DAY ONE...Tonight.

A band of heavy snowfall will evolve during the mid to late evening,
and snow will continue heavy at times tonight. With a fairly narrow
band of heaviest snowfall expected, a slight shift in the location of
the band could bring varying amounts. Generally, accumulations will
average between 6 and 9 inches, with locally heavier amounts possible
to around a foot in the most persistent areas of banding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

While snowfall will be ending in the morning with an inch or two of
additional accumulation, blustery northwest winds will increase to 20
to 30 mph, with a few gusts as high as 45 mph. This will likely
result in some areas of blowing and drifting snow through the mid-
afternoon hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ001>003-013-014-MNZ080-081-089-090-097-098-092300-
Lyon-Osceola-Dickinson-O'Brien-Clay-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-
458 PM CST Sat Feb 8 2020

This Hazardous Weather Outlook is for northwest Iowa and southwest
Minnesota.

.DAY ONE...Tonight.

Snowfall will develop during the evening hours, and continue briefly
heavy at times overnight. By late night, some areas near and south of
Interstate 90 could see snow diminish and change to a period of
freezing drizzle. Total snow accumulation by morning should reach 1
to 4 inches, with greatest amounts north of Interstate 90.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

While snowfall will be ending in the morning with an inch or less of
additional accumulation mainly near and north of Interstate 90,
blustery northwest winds will increase to 20 to 30 mph, with a few
gusts as high as 45 mph. This will likely result in some areas of
blowing and drifting snow through the mid- afternoon hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ012-021-022-032-SDZ050-052-053-057>067-092300-
Sioux-Cherokee-Buena Vista-Ida-Gregory-Jerauld-Sanborn-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln-
458 PM CST Sat Feb 8 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, central South Dakota, east central South Dakota, south
central South Dakota and southeast South Dakota.

.DAY ONE...Tonight.

A light snowfall will evolve this evening, before mixing or changing
to some freezing drizzle late tonight. While most areas will likely
see an inch or less accumulation, some locations near and north of
Interstate 90 from Mitchell toward Sioux Falls, then toward Cherokee
and Storm Lake could see up to 2 inches. Any spotty ice accumulation
should remain a few hundredths at most.

By late tonight, winds from the James River valley westward will
become northerly and increase to 25 to 35 mph, with gusts to 45 mph.
This could create some spotty blowing and drifting snow.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

While snowfall will be ending in the morning with just a dusting of
additional accumulation, blustery northwest winds will increase to
20 to 30 mph, with a few gusts as high as 45 mph. This will likely
result in some areas of blowing and drifting snow through the midday
hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

IAZ020-031-NEZ013-014-SDZ068>071-092300-
Plymouth-Woodbury-Dixon-Dakota-Bon Homme-Yankton-Clay-Union-
458 PM CST Sat Feb 8 2020

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.

.DAY ONE...Tonight.

Light wintry mixed precipitation is expected tonight, starting as
light snowfall and changing to a mix of light freezing drizzle and
light snow later tonight. Snow accumulations are likely to be less
than a half inch, and any ice accumulations likely limited to a
couple hundredths at most. Winds will shift northerly late tonight
and increase to 25 to 35 mph, with gusts as high as 45 mph in areas
near and west of Yankton.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

While spotty light mixed precipitation will end early Sunday, the
north to northwest winds will continue to be strong into early
afternoon, gusting as high as 45 to 50 mph at times through midday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather. Local standard time, as filed.

Winter Weather, Dickinson

When
February 8, 11:00 PM CST to February 9, 6:00 AM CST
Where
Dickinson forecast zone
Reported by
COOP Observer
Coordinates
43.378, -95.151 (the zone’s center; the record gives no point)

Briefly moderate to heavy snowfall accumulated to 3.1 inches 4 miles northwest of Milford and 2.3 inches at Spirit Lake.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2020Every state in 2020This day in weather historyWarnings in Iowa, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874815.